Tornadoes · United States · Tennessee · 2020

EF0 tornado, Asia to Rowe Gap, Tennessee, May 4, 2020

From Asia to Rowe Gap, this EF0 tornado ran 1.1 miles across Franklin County on May 4, 2020, touching down at 9:50 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 4, 2020
Touchdown
9:50 PM CDT (02:50 UTC)
Lifted
9:54 PM CDT (02:54 UTC)
On the ground
4 minutes
Path length
1.1 miles (1.7 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Franklin County
Touchdown point
35.144, -86.110
Lift-off point
35.133, -86.097
Record number
2005042050-01

The damage survey

4 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 62 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A complex of strong to severe thunderstorms which originated in Kansas and Missouri earlier in the day, tracked east-southeast through southern middle Tennessee and far northeast Alabama. This system produced widespread winds of 50 to 60 mph and an EF-0 tornado in Franklin County.

A brief tornado touched down just to the northwest of the junction of Old Clark Road and Liberty Road where a couple of trees were uprooted. The tornado moved to the southeast uprooting more trees along its one mile path. As it crossed Owens Chapel Cemetery Road a manufactured home sustained minor roof damage. Another home sustained damage when an uprooted tree fell onto it. The tornado continued moving to the southeast before lifting just south of Liberty Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 23:42 UTC and running to 04:00 UTC.

Issued (UTC)ExpiredProductOffice
23:42 UTC04:00 UTCSevere Thunderstorm WatchHUN
02:22 UTC03:00 UTCSevere Thunderstorm WarningHUN
02:57 UTC03:15 UTCSevere Thunderstorm WarningHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at May 4, 9:03 PM CDT, 47 minutes earlier.

Area forecast discussion, May 4, 9:03 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
903 PM CDT Mon May 4 2020

.NEAR TERM...(Tonight)
Issued at 903 PM CDT Mon May 4 2020

An MCS is currently moving to the southeast and entering our
northern counties at the time of this writing. These storms have had
a history of producing large hail and damaging winds. The atmosphere
over the TN Valley remains fairly unstable, with CAPE values on the
order of 1000-1500 j/kg. Meanwhile, effective wind shear values are
up to 50-60 kts indicating that the MCS will at least maintain some
organization as it continues to move into our area. Hires guidance
suggests that we will see some stabilization with the loss of daytime
heating which will likely lead to some weakening of this complex.
We're still anticipating it holding together for a couple more hours,
especially north of the TN River where a stalled boundary remains
draped from west to east. The main threats will be damaging wind
gusts and large hail north of the boundary, with a lesser threat of
gusty winds and small hail further south. Additionally, high rainfall
rates may produce some ponding of water on roadways, but given dry
conditions over the last few weeks, the flash flooding threat is low
as well. However, if we see any stalling of the complex then we may
realize a higher threat for flash flooding. The system is expected to
dissipate/move out of the area by midnight, with mild conditions
expected through the predawn hours.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 257 PM CDT Mon May 4 2020

A vigorous upper-trough will swing into the Great Lakes and Ohio
Valley on Tuesday, forcing a cold front south through the Tennessee
Valley and Deep South on Tuesday afternoon. Should lingering cloud
cover from the previous day's convection break-up by late morning,
expect enough heating (lower 80's highs) will take place to allow
for an uncapped environment in the afternoon and subsequently surface
based storms along and ahead of this front. While this is a conditional
threat, confidence is a little higher than if storms can develop
they could become strong to severe once again. The main window for
this would be during the afternoon and evening.

Behind this system, a much cooler and drier air mass will filter into
the area Tuesday night into Wednesday. Northerly winds will help to
reinforce this air mass and as a result highs will struggle to make
it out of the 60s despite the abundant sunshine.

.LONG TERM...(Wednesday night through Sunday)
Issued at 257 PM CDT Mon May 4 2020

The extended period will be marked by a significant period of cool
weather, with temperatures running 10-20 degrees below normal for
early to mid May as an upper-level trough over the Great lakes
remains the dominant weather feature across the Eastern CONUS. High
pressure and northerly flow will promote a cool and clear day on
Thursday, with highs peaking in the upper 60s to lower 70s. The only
chance for rain in the extended will come on Friday as a stout
shortwave drops south out of the Plains and through the Deep South.
Showers and scattered elevated storms will accompany this feature
(though the threat for any strong/severe storms appears to be low at
this time). Thereafter, a very cool and dry air mass will move in
for Mother's Day weekend and into early next week. Highs will
struggle to climb above the low to mid 60s, with lows in the upper
30s common. A Frost Advisory could be needed in some areas during
this time period should these trends continue.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 637 PM CDT Mon May 4 2020

A complex of thunderstorms over western TN is expected to move to the
east-southeast during the evening hours, reaching KMSL between
02-03Z and KHSV between 03-04Z. These storms will bring gusty winds
and very heavy rainfall that will reduce visibilities and may lead to
ponding of water on runways. The storms will likely exit the area by
06Z, with dry conditions expected through the remainder of the
overnight period. Given an abundance of moisture, cigs are expected
to lower to between 2500 and 3000 feet between 11 and 14Z, with MVFR
conditions expected to prevail in this period. Cigs will lift to
around 4000 feet through the remainder of the period with winds
increasing from the southwest with gusts up to 20 kts during the
afternoon. Isolated to scattered thunderstorms are also expected to
develop along a cold front during the afternoon, however confidence
is too low to include more than a PROB30 at this time.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...73
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...73

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, May 4, 1:51 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
151 PM CDT Mon May 4 2020

ALZ001>010-016-TNZ076-096-097-051000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
151 PM CDT Mon May 4 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

A complex of strong to severe storms will push southeast into the
Tennessee Valley this afternoon and evening. Damaging winds up to
60-70 MPH, and large hail will be the primary impacts with the
strongest storms. An isolated tornado cannot be ruled out. The threat
for severe weather will decrease after Midnight, behind this system.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated to scattered thunderstorms will continue into the day
Tuesday, as the cold front begins to move eastward through the area.
Gusty winds and small hail are again possible with a few of these
storms. Any lingering thunderstorms will then taper off to the
southeast Tuesday evening following the passage of the cold front.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible late this afternoon through this evening.

Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

In the hours before

Local storm report, May 4, 9:12 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
912 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     HAIL             4 N SAINT FLORIAN       34.92N 87.63W
05/04/2020  E0.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

&&

GH
Local storm report, May 4, 9:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             2 N UNDERWOOD-PETERSVIL 34.91N 87.70W
05/04/2020  E0.75 INCH       LAUDERDALE         AL   EMERGENCY MNGR

&&

GH
Special weather statement, May 4, 9:15 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Huntsville AL
915 PM CDT Mon May 4 2020

ALZ001-002-004-050300-
Lawrence AL-Lauderdale AL-Colbert AL-
915 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...EAST CENTRAL
COLBERT AND NORTHWESTERN LAWRENCE COUNTIES UNTIL 1000 PM CDT...

At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 9 miles northeast of Florence, moving southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Florence, Muscle Shoals, Rogersville, Killen, Town Creek, Lexington,
Leighton, St. Florian, Underwood-Petersville and Anderson.

LAT...LON 3501 8744 3500 8739 3485 8721 3481 8722
      3478 8728 3476 8726 3476 8723 3463 8751
      3489 8771
TIME...MOT...LOC 0214Z 303DEG 30KT 3490 8756

JMS
Local storm report, May 4, 9:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
920 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     TSTM WND DMG     4 NW LYNCHBURG          35.33N 86.40W
05/04/2020                   MOORE              TN   EMERGENCY MNGR

            TREE DOWN ACROSS DOG TAIL ROAD.

&&

GH
Local storm report, May 4, 9:24 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
924 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     9 N UNDERWOOD-PETERSVIL 35.00N 87.67W
05/04/2020                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON POWERLINE HWY 17/GOBBLE DRIVE.
            AND CR8/CR17.

&&

GH
Local storm report, May 4, 9:44 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
944 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     4 NW LYNCHBURG          35.33N 86.41W
05/04/2020                   MOORE              TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ON WOMACK RIDGE RD. TIME
            ESTIMATED BY RADAR.

&&

GH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

2.8 hours before the tornado, 119 km from the path. May 5, 2020.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -93814, lifted condensation level 1666 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 17 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-93814 J/kg
Surface CAPE
87 J/kg
Mixed-layer LCL
1666 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

9.2 hours after it, 119 km from the path. May 5, 2020.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 667 joules per kilogram, CIN -185, lifted condensation level 815 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 384 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
667 J/kg
Mixed-layer CIN
-185 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
42 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
405 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8
0-3 km lapse rate
3.7 K/km

Open this sounding in Storm Lab

The radar

The Northeast Alabama radar (KHTX), 23 km away, was scanning. The volume nearest the touchdown began at 02:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:14 UTCTSTM WND DMG4 Nw LynchburgMoore, TNTREE DOWN ACROSS DOG TAIL ROAD.
02:30 UTCTSTM WND DMG4 Nw LynchburgMoore, TNSEVERAL TREES DOWN ON WOMACK RIDGE RD. TIME ESTIMATED BY RADAR.
02:35 UTCTSTM WND DMG3 Ne LynchburgMoore, TNTREE DOWN COBB HOOLOW AND FLIPPO ROAD. ADDITIONAL TREES ON GRAMMAR HIIL ROAD AND LOUIS RIDGE ROAD.
02:50 UTCTORNADO3 S WinchesterFranklin, TNAN EF-0 TORNADO WITH PEAK WIND OF 75 MPH, PATH LENGTH OF 1.05 MILES, AND PATH WIDTH OF 100 YARDS.
02:52 UTCTSTM WND DMG4 S WinchesterFranklin, TNSTRUCTURE DAMAGE ON OWENS CHAPEL CEMETERY ROAD WITH MULTIPLE TREES DOWN. TIME ESTIMATED BASED ON RADAR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of May 4, 2020

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 44:23 PM CDTEF0Carter, MO4.050$75,000
May 45:50 PM CDTEF1Cleveland, OK2.050$20,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.